Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X



Cosine effect on shallow water equations and mathematical properties

Author: Carine Lucas
Journal: Quart. Appl. Math. 67 (2009), 283-310
MSC (2000): Primary 76M45, 76U05; Secondary 35B40, 35Q35, 46E35
DOI: https://doi.org/10.1090/S0033-569X-09-01113-0
Published electronically: March 20, 2009
MathSciNet review: 2514636
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: This paper presents a viscous Shallow Water type model with new Coriolis terms, and some limits according to the values of the Rossby and Froude numbers. We prove that the extension to the bidimensional case of the unidimensional results given by [J.-F. GERBEAU, B. PERTHAME. Discrete Continuous Dynamical Systems, (2001)] including the Coriolis force has to add new terms, omitted up to now, depending on the latitude cosine, when the viscosity is assumed to be of the order of the aspect ratio.

We show that the expressions for the waves are modified, particularly at the equator, as well as the Quasi-Geostrophic and the Lake equations. To conclude, we also study the mathematical properties of these equations.

References [Enhancements On Off] (What's this?)

  • 1. D. Bresch and B. Desjardins. Existence of global weak solutions for a 2D viscous shallow water equations and convergence to the quasi-geostrophic model, Comm. Math. Phys., 238 1-2 (2003), 211-223. MR 1989675 (2004d:76026)
  • 2. D. Bresch and B. Desjardins. On the construction of approximate solutions for the 2D viscous Shallow Water model and for compressible Navier-Stokes models, J. Math. Pure Appl., 86 (2006), 362-368. MR 2257849 (2007j:35161)
  • 3. D. Bresch and G. Métivier. Global existence and uniqueness for the lake equations with vanishing topography: elliptic estimates for degenerate equations, Nonlinearity, 19 3 (2006), 591-610. MR 2209290 (2007b:35261)
  • 4. J.-F. Gerbeau and B. Perthame. Derivation of viscous Saint-Venant system for laminar shallow water; numerical validation, Discrete and Continuous Dynamical Systems-series B., 1 1 (2001), 89-102. MR 1821555 (2001m:76029)
  • 5. C. D. Levermore, M. Oliver and E. S. Titi. Global well-posedness for models of shallow water in a basin with a varying bottom, Indiana Univ. Math. J, 45 (1996), 479-510. MR 1414339 (97m:35214)
  • 6. C. Lucas. Effet cosinus sur un modèle visqueux de type Saint-Venant et ses équations limites de type quasi-géostrophique et lacs, C. R. Acad. Sci. Paris, Ser. I, 345 6 (2007), 313-318. MR 2359088 (2008h:35294)
  • 7. C. Lucas and A. Rousseau. New Developments and Cosine Effect in the Viscous Shallow Water and Quasi-Geostrophic Equations, SIAM Multiscale Modeling and Simulation, 7 2 (2008), 796-813.
  • 8. A. Majda. Introduction to PDEs and Waves for the Atmosphere and Ocean, Courant Lecture Notes in Math. 9, American Mathematical Society (2003). MR 1965452 (2004b:76152)
  • 9. F. Marche. Theoretical and numerical study of shallow water models; applications to nearshore hydrodynamics, Ph.D., Université Bordeaux (2005).
  • 10. F. Marche and P. Fabrie. Another proof of stability for global weak solutions of 2D degenerated Shallow Water models, Journal of Mathematical Fluid Mechanics, (2008).
  • 11. J. Pedlosky. Geophysical fluid dynamics, 2d edition, Springer (1987).
  • 12. A.J.-C. de Saint-Venant. Théorie du mouvement non-permanent des eaux, avec application aux crues des rivières et à l'introduction des marées dans leur lit, Comptes Rendus de l'Académie des Sciences 73 (1871), 147-154.
  • 13. J. Simon. Compact Sets in the Space $ L^p(0,T;B)$, Ann. Mat. Pura Appl., 146 4 (1987), 65-96. MR 916688 (89c:46055)

Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC (2000): 76M45, 76U05, 35B40, 35Q35, 46E35

Retrieve articles in all journals with MSC (2000): 76M45, 76U05, 35B40, 35Q35, 46E35

Additional Information

Carine Lucas
Affiliation: Laboratoire MAPMO, Université d’Orléans–UFR Sciences, Bât. de Mathématiques–Route de Chartres, BP. 6759, 45067 Orléans cedex 2, France
Email: Carine.Lucas@univ-orleans.fr

DOI: https://doi.org/10.1090/S0033-569X-09-01113-0
Keywords: Shallow Water equations, viscosity, Coriolis force, asymptotics, waves, {\it a priori} estimates, existence of solutions.
Received by editor(s): November 1, 2007
Published electronically: March 20, 2009
Article copyright: © Copyright 2009 Brown University
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society